The Risks of Aspirin Therapy for Seniors

happy-senior-coupleMost people assume that having an aspirin a day is going to lead to a number of different benefits, including reducing the risk of stroke, heart attack, or heart disease. However, especially for seniors, too much of a good thing can be very bad.

According to recent studies, when taking a low dose of aspirin therapy for a prolonged time, it can damage the layer that protects the inside of the intestine and stomach from the harsh stomach acids. It may even lead to a number of other complications and side effects:

  • Allergic reaction – Some people may even develop an allergy as they age, and there are many who are allergic to aspirin.
  • Burst blood vessel leading to stroke – While taking an aspirin every day can help prevent a clot-related stroke, it may increase the risk of a hemorrhagic or bleeding stroke.
  • Gastrointestinal bleeding – Taking a daily aspirin increases the risk of bleeding in the gastrointestinal tract and a stomach ulcer.

The FDA also warns that people who take a daily aspirin should limit their alcohol intake, because of its blood-thinning effects. There may also be drug interactions with prescribed medications and daily aspirin therapy. Anticoagulants listed below may increase the risk of major bleeding complications:

  • Rivaroxaban (Xarelto)
  • Dabigatran (Pradaxa)
  • Apixaban (Eliquis)
  • Warfarin (Coumadin, Jantoven)

Elderly underrepresented in studies

In most of the studies done related to aspirin therapy, the elderly are underrepresented. While people who have a history of heart disease have clear benefits when taking aspirin, these benefits are not so clear for those without any heart problems. Daily aspirin therapy can greatly increase the risks for bleeding because our blood already thins as we age.

Advice on what to do

If you are already taking a combination of medications, you should take this advice from the National Council on Patient Information and Education:

  • Do not forget to check on vitamin, dietary, and herbal supplements and their potential interactions.
  • Ask your doctor whether aspirin therapy may interact with your current or new medication.
  • Know whether your medications contain acetaminophen, if you are unsure, be sure to ask.
  • Be sure to take all medications as directed by your physician and/or the label.
Be the first to write a Review!

Write a review

Your email address will not be published. Required fields are marked *